Oklahoma, 2018

Flooding in Oklahoma, August 15 to 17, 2018

August 15 to 17, 2018 · NWS TSA · 2 events in 1 county or zone

An active weather pattern set up over the region during the middle of August 2018. Several widespread rain events occurred across eastern Oklahoma from the 13th through the 16th, resulting in 3-day rainfall totals of six to twelve inches across much of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An active weather pattern set up over the region during the middle of August 2018. Several widespread rain events occurred across eastern Oklahoma from the 13th through the 16th, resulting in 3-day rainfall totals of six to twelve inches across much of the area. Portions of southeastern Oklahoma received amounts approaching fifteen inches during this period. The widespread, heavy rainfall resulted in moderate river flooding along the Poteau River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 15, 11:11 AM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 15, 11:11 AM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1211 PM CDT Wed Aug 15 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Areal coverage of rain/thunder currently impacting KFSM will
continue over the first few hours of the TAF period. Additional
thunder chances into the evening will be possible as a surface
boundary draws closer so will include a tempo group for the late
afternoon/ early evening time period. Otherwise MVFR/VFR cigs to
prevail at all sites through most if not all of the TAF period.

&&

.PREV DISCUSSION... /Issued 1100 AM CDT Wed Aug 15 2018/

DISCUSSION...
Heavy rainfall across parts of east central Arkansas and west
central Arkansas has resulted in some flooding across that area.
However, overall coverage of rain has continued to be progressive
as it moves to the east. As a result, trimming of the flood watch
continues with just east central Oklahoma, west central and parts
of far northwest Arkansas remaining in the watch. Conditions will
continue to improve from west to east during the afternoon as the
upper trough continues to move away from the area. Higher pops
will still be maintained through the afternoon where rainfall is
currently falling as additional scattered storms will be possible
along the surface boundary that will be in the vicinity of the I-40
corridor later today. Updated zones revolve around adjusting pops,
temps, and sky condition. Further updated zones will be required as
conditions continue to improve from west to east.

Latest ZFP/AFM/PFM/FFA already sent.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 7 PM CDT this evening for OKZ072-074>076.

AR...Flash Flood Watch until 7 PM CDT this evening for ARZ011-019-020-
     029.

&&

AVIATION.....23
Hazardous weather outlook, Aug 15, 12:15 PM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
115 PM CDT Wed Aug 15 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
115 PM CDT Wed Aug 15 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THE AFTERNOON FOR PARTS OF
FAR EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Parts of Southeast Oklahoma and West Central Arkansas.
	ONSET...Afternoon.

FLASH FLOOD.
	RISK...Elevated.
    AREA...East Central Oklahoma and West Central Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Showers and thunderstorms will continue this afternoon across
parts of far eastern Oklahoma and west central Arkansas. Rainfall
has diminished across much of the area, however activity across
far east central Oklahoma and west central Arkansas will persist
into this afternoon, thus a flooding threat will be maintained.
Additional scattered storms will be possible across this same area
later this afternoon and evening, and will carry a marginal
severe threat for gusty winds.

Though coverage of rain will diminish through the afternoon,
runoff from previous and ongoing rainfall will result in areal
flooding that will continue through at least the overnight hours
across parts of far east central Oklahoma and west central
Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY through MONDAY...Thunderstorm Potential.
TUESDAY...No Hazards.

EXTENDED DISCUSSION...
Active northwesterly flow aloft will bring chances of showers and
thunderstorms for the remainder of the weekend and the weekend. Some
locally heavy rainfall will be possible.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Aug 15, 9:56 AM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1056 AM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 AM     FLASH FLOOD      VAN BUREN               35.44N 94.35W
08/15/2018                   CRAWFORD           AR   LAW ENFORCEMENT

            STREET FLOODING IN PARTS OF VAN BUREN. SOUTH 4TH STREET
            CLOSED BETWEEN BROADWAY AND WOOD STREETS DUE TO HIGH
            WATER AND STRANDED VEHICLES. REPORT RELAYED THROUGH
            SOCIAL MEDIA.

&&

CAS
Local storm report, Aug 15, 10:03 AM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1103 AM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 AM     EXTR WIND CHILL  FORT SMITH              35.39N 94.40W
08/15/2018  E0 F             SEBASTIAN          AR   PUBLIC

            SEVERAL STREETS IN FT. SMITH ARE CLOSED DUE TO HIGH
            WATER. REALYED THROUGH SOCIAL MEDIA.

&&

CAS
Local storm report, Aug 15, 10:11 AM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
1111 AM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 AM     FLASH FLOOD      FORT SMITH              35.39N 94.40W
08/15/2018                   SEBASTIAN          AR   PUBLIC

            SEVERAL STREETS IN FT. SMITH ARE CLOSED DUE TO HIGH
            WATER. REALYED THROUGH SOCIAL MEDIA.

&&

CAS
Local storm report, Aug 15, 10:27 AM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1127 AM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     FLASH FLOOD      RUDY                    35.53N 94.27W
08/15/2018                   CRAWFORD           AR   BROADCAST MEDIA

            STATE HIGHWAY 348 NEAR RUDY CLOSED DUE TO HIGH WATER.
            RELAYED VIA SOCIAL MEDIA.

&&

CAS
Local storm report, Aug 15, 11:48 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1248 PM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     FLASH FLOOD      HEAVENER                34.89N 94.60W
08/15/2018                   LE FLORE           OK   BROADCAST MEDIA

            STREET FLOODING AND CLOSURES IN TOWN. RELAYED VIA SOCIAL
            MEDIA.

&&

CAS
Local storm report, Aug 15, 11:50 AM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1250 PM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     FLASH FLOOD      2 SW VAN BUREN          35.42N 94.37W
08/15/2018                   SEBASTIAN          AR   TRAINED SPOTTER

            HIGHWAY 59 CLOSED NEAR HIGHWAY 64 DUE TO HIGH WATER.
            BRIDGE ON INDUSTRIAL PARK ROAD IN VAN BUREN ALMOST UNDER
            WATER.

&&

CAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Le Flore

When
August 15, 1:45 PM CST to August 16, 10:45 AM CST
Where
Le Flore County, 0.7 mi N of Poteau Kerr Arpt to 2.6 mi NW of Neff
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.030, -94.620

The Poteau River near Poteau rose above its flood stage of 24 feet at 2:45 pm CDT on August 15th. The river crested at 27.69 feet at 12:15 am CDT on the 16th, resulting in moderate flooding. Some agricultural land was flooded and portions of county roads were impassable. The river fell below flood stage at 11:45 am CDT on the 16th.

Flood, Le Flore

When
August 15, 2:00 PM CST to August 17, 8:00 PM CST
Where
Le Flore County, 1.3 mi SSE of Panama to 2.1 mi NE of Coal Creek
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.153, -94.661

The Poteau River near Panama rose above its flood stage of 29 feet at 2:00 pm CDT on August 15th. The river crested at 36.33 feet at 1:45 pm CDT on the 16th, resulting in moderate flooding. Some agricultural land was flooded and portions of county roads were impassable. The river fell below flood stage at 8:00 pm CDT on the 17th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783114, 783113.